Hail, Wayne
- When
- October 18, 4:08 PM CST
- Where
- Wayne County, Lodi
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.250, -90.450
A few supercell thunderstorms moved east across southeast Missouri. The storms exhibited strong rotation for sustained periods of time.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few supercell thunderstorms moved east across southeast Missouri. The storms exhibited strong rotation for sustained periods of time. The first supercell moved east across northern Wayne County, southern Bollinger County, and southern Cape Girardeau County. This storm produced hail up to the size of golf balls and a rotating wall cloud. The second supercell tracked east along the Bollinger/Perry County line, producing a brief tornado and hail up to the size of tennis balls. A third supercell thunderstorm moved east through Stoddard County, producing a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 18, 2:40 AM CST, 13 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT MON OCT 18 2004 .DISCUSSION... WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS. MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES. WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN. SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC BOUNDARY. FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS FRONT. AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS. WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 436 AM CDT MON OCT 18 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL... GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY... MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO... OWENSBORO KY...PADUCAH KY...PETERSBURG IN... POPLAR BLUFF MO AND PRINCETON IN 436 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND OF STORMS IN A GIVEN AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON TUESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL PADUCAH 37.07N 88.64W
10/18/2004 0.75 INCH MCCRACKEN KY BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL PADUCAH 37.07N 88.64W
10/18/2004 0.75 INCH MCCRACKEN KY EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL 1 S GOREVILLE 37.54N 88.97W
10/18/2004 0.75 INCH JOHNSON IL LAW ENFORCEMENT
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 437 PM CDT MON OCT 18 2004 ILZ080-081-084-085-088-089-092-093-KYZ001>004-MOZ076-086-087-100- 107>112-114-190000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO- CARLISLE KY-CARTER MO-FRANKLIN IL-FULTON KY-HICKMAN KY-JACKSON IL- JOHNSON IL-MISSISSIPPI MO-NEW MADRID MO-PERRY IL-PERRY MO-PULASKI IL- RIPLEY MO-SCOTT MO-STODDARD MO-UNION IL-WAYNE MO-WILLIAMSON IL- 437 PM CDT MON OCT 18 2004 ...STRONG STORMS MOVING EAST INTO SOUTHEAST MISSOURI... AN LINE OF STRONG SUPERCELL THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS SOUTHERN MISSOURI AND PUSHING EAST INTO THE MISSISSIPPI RIVER VALLEY. THESE WILL HAVE THE LIKELY POTENTIAL TO PRODUCE SEVERE WEATHER...INCLUDING LARGE HAIL...GUSTY WINDS...RAINFALL OF UP TO AN INCH AND A HALF AN HOUR...AND FREQUENT DEADLY LIGHTNING. BE AWARE FOR RAPID WEATHER CHANGES THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING ACROSS THIS AREA AS THESE STORMS MOVE EAST. MTF
The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Hail up to the size of tennis balls was reported 4 miles north of Sedgewickville with this supercell thunderstorm. Quarter to golf ball size hail was reported in Sedgewickville and Patton Junction.
A trained spotter and other witnesses observed a brief tornado touchdown along Highway KK, near the Perry County line. The tornado occurred in a wooded area. No damage was found, other than some broken small tree branches.
A funnel cloud was photographed from the interchange of Interstate 55 and KK Highway. The supercell thunderstorm that spawned this funnel cloud was the same storm that produced a tornado in Bollinger County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423989, 5423990, 5423991, 5423993, 5423994, 5423992.